The Palm Beach Post reported today that the polo ponies that died in Wellington earlier in the week had all received an injection of the vitamin supplement Biodyl, a drug that is not approved in the U.S., and that team members believe a tainted dose caused their deaths.
Juan Martin Nero, captain of the Lechuza Caracas polo team, told the La Nacion newspaper of Buenos Aires that all of the horses had received Biodyl injections before the game.
“We don’t have any doubts about the origin of the problem,” Nero said. “There were five horses that weren’t given the vitamin and they are the only ones that are fine.”
Biodyl, a French-made supplement, is banned by the federal Food and Drug Administration and its sale or use in the United States is illegal, an FDA spokeswoman said.
If horses were injected with the supplement, “that would be illegal use of an unapproved drug,” FDA spokeswoman Siobhan DeLancey said.
Bioldyl is a French-made supplement that contains Vitamin B-12, selenium, potassium asparate and magnesium asparate. Last year, a shipment imported into the United States was rejected by FDA officials because it was deemed “a new animal drug which is unsafe,” FDA records show.
La Nacion reported that its use is not prohibited in Argentina, where the Venezuelan-owned team’s veterinarian and players are from.
This revelation still raises many questions. For one, Biodyl is routinely used in Europe as a vitamin/mineral supplement. The drug is intended to help horses recover more quickly from muscle fatigue. Unless the dosages were wrong or the product were tainted, it would be unlikely to cause problems. However, selenium administered in large doses can be toxic.
The Merck Veterinary Manual states:
Clinical signs are different from those of chronic selenosis and are characterized by abnormal behavior, respiratory difficulty, gastrointestinal upset, and sudden death. Abnormal posture and depression, anorexia, unsteady gait, diarrhea, colic, increased pulse and respiration rates, frothy nasal discharge, moist rales, and cyanosis may be noted.
Death usually follows within a few hours of consumption or injection. The major lesions are lung edema and congestion, and necrosis of multiple organs, including lung, liver, and kidney.
If the cause was the supplement, was it tainted? Or was the drug compounded in the US incorrectly rather than ordered from France? The initial necropsy reports on 8 of the horses revealed “nothing significant.“
So, I guess we’ll need to wait for more detailed toxicology reports and hope to find out a definitive answer.